Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A class of wild closed curves that span orientable surfaces


Author: O. G. Harrold
Journal: Proc. Amer. Math. Soc. 38 (1973), 640-642
MSC: Primary 55A30
DOI: https://doi.org/10.1090/S0002-9939-1973-0322851-8
MathSciNet review: 0322851
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A classical result in the topology of manifolds asserts that every polygonal closed curve in three-space bounds an orientable surface. In this note we relax the condition that the curve be locally tame and obtain a partial generalization.


References [Enhancements On Off] (What's this?)

  • [1] W. R. Alford, Some ``nice'' wild $ 2$-spheres in $ {E^3}$, Topology of $ 3$-Manifolds and Related Topics (Proc. The Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 29-33. MR 25 #4504. MR 0141091 (25:4504)
  • [2] R. H. Bing, Approximating surfaces with polyhedral ones, Ann. of Math. (2) 65 (1957), 456-483. MR 19, 300. MR 0087090 (19:300f)
  • [3] C. H. Edwards, Jr., Concentric solid tori in the $ 3$-sphere, Trans. Amer. Math. Soc. 102 (1962), 1-17. MR 25 #3514. MR 0140091 (25:3514)
  • [4] D. S. Gillman, Sequentially $ 1$-ULC tori, Trans. Amer. Math. Soc. 111 (1964), 449-456. MR 28 #5433. MR 0162234 (28:5433)
  • [5] O. G. Harrold, Jr., H. C. Griffith and E. E. Posey, A characterization of tame curves in three-space, Trans. Amer. Math. Soc. 79 (1955), 12-34. MR 19, 972. MR 0091457 (19:972c)
  • [6] R. H. Kyle, Embeddings of Möbius bands in $ 3$-dimensional space, Proc. Roy. Irish Acad. Sect. A 57 (1955), 131-136. MR 19, 976. MR 0091480 (19:976b)
  • [7] J. W. Milnor, On the total curvature of knots, Ann. of Math. (2) 52 (1950), 248-257. MR 12, 273. MR 0037509 (12:273c)
  • [8] H. Schubert, Knoten und Vollringe, Acta Math. 90 (1953), 131-286. MR 17, 291. MR 0072482 (17:291d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55A30

Retrieve articles in all journals with MSC: 55A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0322851-8
Keywords: Wild closed curves, untwisted annuli, solid tori
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society